Colorado, 2025

Hail in Colorado, May 24, 2025

May 24, 2025 · NWS PUB · 4 events in 1 county or zone

A broad shortwave pushed over the region, bringing increased shear and moisture and upslope along the Palmer Divide, allowing for severe storms to develop, along with a supercell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A broad shortwave pushed over the region, bringing increased shear and moisture and upslope along the Palmer Divide, allowing for severe storms to develop, along with a supercell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 24, 1:57 PM MST, 1 hour 10 minutes earlier. Its key messages:

  • Strong to severe thunderstorms possible through this evening for the Pikes Peak region, and potentially again tomorrow confined to the southeast mountains and adjacent valleys/portions of the I-25 corridor.
  • Scattered to numerous showers and thunderstorms again on Monday, though severe threat looks lower.
  • Active weather continues Tuesday through Saturday with daily chances for afternoon and evening showers and thunderstorms.
  • Temperatures will begin to warm from mid to late week, back into the 80s by Friday and Saturday.
Area forecast discussion, May 24, 1:57 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
257 PM MDT Sat May 24 2025

.KEY MESSAGES...

- Strong to severe thunderstorms possible through this evening
  for the Pikes Peak region, and potentially again tomorrow
  confined to the southeast mountains and adjacent
  valleys/portions of the I-25 corridor.

- Scattered to numerous showers and thunderstorms again on
  Monday, though severe threat looks lower.

- Active weather continues Tuesday through Saturday with daily
  chances for afternoon and evening showers and thunderstorms.

- Temperatures will begin to warm from mid to late week, back
  into the 80s by Friday and Saturday.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 218 PM MDT Sat May 24 2025

Easterly upslope flow has advected 50 dew points westward into
the eastern slopes of the southeast mountains and plains, with
breaks in the clouds and sufficient heating yielding mixed layer
CAPE up to 1500 J/kg across the Pikes Peak region as of 19z.
CAMs and SSCRAM have been progressively showing higher
probabilities for one or two strong to severe storms over Teller
and El Paso counties where deep layer shears are running 40-50
kts. Severe thunderstorms look likely, though majority of the
models play the highest probabilities along the northern Teller
and Northern El Paso county line. Given strong southeast upslope
flow gusting to 25 kts and surface temperatures in the 70s,
think lift is conceptually sufficient to break through the
remainder of the cap across El Paso and eastern Teller counties.
Straight line hodographs suggest splitting supercell storm
modes, however, any deviant southeasterly storm motions, which
could tap richer theta-e air feeding into this region could
enhance low level hodograph curvatures. So isolated tornadoes
are very much plausible. Otherwise, hail up to 2 inches in
diameter (or a slightly larger) and wind gusts up to 65 mph will
be the more dominant risks into the evening. Severe
thunderstorm watch 318 has already been issued and continues
through 8 PM.

Will also need to watch locations to the south, including eastern
Fremont and Pueblo counties closely, though these areas look to stay
more capped.

Farther east across the plains, the airmass gets progressively more
capped with a lower 80 degree convective temperature required to
break through. With lack of a strong shortwave, strong to severe
thunderstorms look even less likely to occur east of the I-25
corridor counties, unless we can get sufficient forcing from a low
level jet later tonight. For now, this looks more like a broad
overrunning case as the upper trough approaches tonight.  Stratus
will redevelop and spread westward across the plains into the lower
eastern slopes of the mountains with widespread showers and drizzle
developing after midnight. Farther east, there could be sufficient
overrunning to release some elevated CAPE and produce some embedded
convective elements/thunder.  Will allow pops to increase overnight
across the plains as NBM suggest but will cap most areas in the
scattered category.

Tomorrow looks cooler with clouds more likely to persist across the
southeast mountains and plains through Sunday.  Where they do clear
along the eastern mountains and adjacent valleys, CAPE of up to 1500
J/kg and deep layer shears of 50+ kts may support one or two strong
to severe storms.  Think the risk area will be in a narrow ribbon
over the southeast mountains and adjacent lower elevations with
locations like the Wet Mountain Valley and Fremont county having the
greatest severe thunderstorm potential. Large hail and damaging
winds look like the primary risks for now. Once storms move eastward
into the plains, storm strengths should decrease as they encounter
cooler, more stable air.  High temperatures on Sunday will stay in
the low to mid 60s across the plains.

For the western areas it will continue dry and breezy for the
western mountains and interior valleys through the 24 hour period.
There may be a better chance for showers and thunderstorms across
northern portions of the San Luis Valley and Chaffee and Lake
counties on Sunday as some low level moisture penetrates westward.
Temperatures will cool off a couple degrees as the upper trough
approaches out west.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 218 PM MDT Sat May 24 2025

Upslope on the plains deepens again Sunday night, reinforced by
outflows from nrn Colorado evening convection. Expect widespread
low clouds/drizzle/showers along and east of the mountains
through the night as a result, with perhaps an isolated
thunderstorm possible on the plains where some weak elevated
instability develops. Overall, best forcing for precip looks
mostly north of the area, with grids showing a rather high
pop/low qpf set-up across the eastern mountains and plains.

Upper trough drifts eastward through Colorado on Monday,
leading to moderate instability(CAPE 500-1000 J/KG)/steep lapse
rates with cold pool aloft, but less in the way of shear (0-6km
shear around 30 kts) as stronger low/mid level flow is pushed
south and east of the area. As a result, storm coverage Monday
afternoon/evening will increase across the region, especially
mountains and I-25 corridor where instability will be greatest,
lesser chances over the far sern plains where persistent low
clouds and cool temps will limit storm strength/coverage.
Sounding profile hints at storms on Monday potentially producing
large amounts of small hail, with lack of shear/modest instability
tending to limit hail size.

Upper forcing weakens Tue with brief short wave ridge developing
across Colorado behind departing trough. Still plenty of
moisture and instability left-over across the area in the
afternoon however, and expect scattered showers/thunderstorms
initially developing over the mountains, then drifting across
lower elevations by late day. Severe storms not expected, but
some small hail and local downpours likely. Unsettled weather
persists through the rest of the week into the next weekend, as
weak western U.S. upper trough drifts toward the region and
moisture remains in place, and expect afternoon/evening
thunderstorms each day. Temps will eventually warm back toward
seasonal levels as mid level temps warm slightly, though any
significant early summer heat looks to hold off at least another
weak.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1130 AM MDT Sat May 24 2025

Cigs have lifted back into VFR category over KCOS and KPUB and
will stay in the VFR category through the afternoon. KCOS could
see a strong to severe thunderstorm this afternoon and although
impacts could stay north of the terminal, the probability is
great enough for inclusion in a Prob30 group for TSRA from
22z-02z. If enough instability develops, large hail could occur
at the terminal. KPUB will likely stay too cool and stable for
thunderstorms this afternoon. Both terminals will see IFR to
LIFR cigs and vis with -SHRA, -DZ and BR spread in after 06z
with much slower improvement on Sunday.

KALS will stay VFR with breezy dry southwest winds gusting to
around 25 kts spreading into the terminal in the afternoon.
Winds will decrease this evening with a similar trend for
Sunday. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...GARBEROGLIO
LONG TERM...PETERSEN
AVIATION...KT
Hazardous weather outlook, May 24, 12:16 PM MST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
116 PM MDT Sat May 24 2025

COZ058>089-093>099-251930-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
116 PM MDT Sat May 24 2025

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will be possible this afternoon and
evening, mainly along the Palmer Divide and eastern mountains, as
well as the eastern plains north of Highway 50. Some storms may
become strong to severe, with the best chances of severe storms over
El Paso and Teller Counties.

Stronger storms will be capable of producing hail up to 2 inches
in diameter, gusty outflow winds to 60 mph, and frequent
lightning. An isolated tornado is possible, especially across
northern and eastern El Paso County.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Daily afternoon and evening showers and thunderstorms will be
possible Sunday through Friday. Storms will initiate over the
higher terrain, and track south and east across the Plains during
the evening. A few storms could be strong to severe on Sunday with
large hail and damaging winds possible, especially over and near
the southeast mountains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

31/31

In the hours before

Special weather statement, May 24, 2:42 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
342 PM MDT Sat May 24 2025

COZ081-084-242215-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
342 PM MDT Sat May 24 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN EL PASO COUNTY
THROUGH 415 PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm over
Palmer Lake, or 18 miles north of Colorado Springs, moving east at 15
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Monument, Palmer Lake, and Gleneagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3905 10472 3905 10501 3912 10503 3913 10498
      3913 10476
TIME...MOT...LOC 2142Z 248DEG 14KT 3909 10493

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Simcoe

The radar

The Denver radar (KFTG), 78 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, El Paso

When
May 24, 3:07 PM MST to 3:10 PM MST
Where
El Paso County, 3.29 mi ENE of Palmer Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.130, -104.860

Hail up to 1 inch in diameter fell across the Palmer Divide from a supercell thunderstorm.

Hail, El Paso

When
May 24, 3:08 PM MST to 3:11 PM MST
Where
El Paso County, 0.54 mi E of Palmer Lake
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
39.120, -104.910

Hail up to 1.25 inches in diameter fell across the Palmer Divide from a supercell thunderstorm.

Hail, El Paso

When
May 24, 4:20 PM MST to 4:23 PM MST
Where
El Paso County, 5.53 mi N of Peyton
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.110, -104.480

Hail up to 1 inch in diameter fell across the Palmer Divide from a supercell thunderstorm.

Hail, El Paso

When
May 24, 4:25 PM MST to 4:28 PM MST
Where
El Paso County, 4.24 mi NE of Peyton
Measured
1.25 in hail
Reported by
Public
Coordinates
39.070, -104.420

Hail up to 1.25 inches in diameter fell across the Palmer Divide from a supercell thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272968, 1272969, 1272971, 1272972.